Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 3, 2012, 5:54 AM CDT for Iron County, Price County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2012, 5:54 AM CDT (10:54 UTC)
- Expired
- May 3, 2012, 6:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iron County, WI, Price County, WI
The radar
The Duluth radar (KDLH), 186 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
778
WUUS53 KDLH 031054
SVRDLH
WIC051-099-031130-
/O.NEW.KDLH.SV.W.0005.120503T1054Z-120503T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
554 AM CDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN IRON COUNTY IN NORTHWEST WISCONSIN...
NORTHEASTERN PRICE COUNTY IN NORTH CENTRAL WISCONSIN...
* UNTIL 630 AM CDT
* AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MANITOWISH TO PHILLIPS...AND
MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
MANITOWISH...MUSSER LAKE AND FISHER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4570 9052 4599 9030 4623 9022 4627 8992
4598 8992 4597 8993 4597 9003 4570 9003
TIME...MOT...LOC 1054Z 247DEG 47KT 4615 8998 4574 9030
WIND...HAIL 60MPH 1.00IN
$$
BERDES1 follow-up statement
591
WWUS53 KDLH 031125
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
625 AM CDT THU MAY 3 2012
WIC051-099-031136-
/O.EXP.KDLH.SV.W.0005.000000T0000Z-120503T1130Z/
PRICE WI-IRON WI-
625 AM CDT THU MAY 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES WILL EXPIRE AT 630 AM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4570 9052 4599 9030 4623 9022 4627 8992
4598 8992 4597 8993 4597 9003 4570 9003
TIME...MOT...LOC 1126Z 247DEG 47KT 4631 8942 4590 8975
$$
BERDESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:21 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 3, 4:21 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 421 AM CDT THU MAY 3 2012 .SHORT TERM... CURRENT THUNDERSTORMS OVER MOST OF THE CWA OCCURRING IN SFC CONVERGENCE AREA JUST NORTH OF STALLED FRONTAL BOUNDARY. STORMS HAVE BEEN AIDED BY UPPER LEVEL JET STREAK WITH ENTRANCE REGION RIGHT OVER THE REGION. THIS JET STREAK WILL MOVE OFF TO THE EAST...BUT BRAD JET WILL REMAIN OVR THE REGION THROUGH SATURDAY HAD SOME STRONG WINDS WITH A BOWING STORM COMPLEX EARLIER THIS MORNING IN CROW WING COUNTY AND HAVE REPORTS OF SMALLER HAIL...UP TO DIME SIZE...NORTH OF DULUTH. EXPECT THIS EARLY MORNING CONVECTION TO CONTINUE ACROSS THE ARROWHEAD AND NRN WI THIS MORNING. ONCE THE ATMOSPHERE HEAT UP AGAIN EXPECT MORE THUNDERSTORMS TODAY. EXACT LOCATION AND TIMING IS VERY DIFFICULT TO PINPOINT AND FEEL IT COULD BE ANYWHERE...BUT ESPECIALLY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA ALONG THE RIDGE OF MAX INSTABILITY AND WAA. THESE WILL BE AIDED BY UP UPPER LEVEL VORT MAX MAX THAT WILL DROP SOUTH ACROSS THE REGION. FRIDAY AGAIN WILL FEATURE SCATTERED SHOWERS AND THUNDERSTORM WITH NO BIG CHANGE IN THE UPPER PATTERN AT THE SFC HOWEVER CANADIAN HIGH PRESSURE BUILDING SOUTH WILL ADVECT SOME DRIER AIR INTO THE REGION..ESPECIALLY THE NORTH...HOWEVER...WITH BAROCLINIC ZONE SITUATED JUST SOUTH OF THE REGION...SHOWERS ARE STILL A POSSIBILITY. OFF LAKE WINDS THE THE NEXT FEW DAYS WILL KEEP THE LAKE SUPERIOR AREAS COOL AND CLOUDY. .LONG TERM... LATEST NWP MODEL RUNS SHOW BETTER AGREEMENT FOR THE EXTENDED FORECAST PERIOD...CONTINUING THE UNSETTLED CONDITIONS ACROSS THE NORTHLAND THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK AS A SERIES OF SHORTWAVES AFFECTS THE REGION. && .POINT TEMPS/POPS... DLH 59 44 58 39 / 50 20 30 40 INL 63 42 60 40 / 50 20 20 30 BRD 72 50 65 45 / 40 10 40 40 HYR 75 52 64 44 / 50 20 20 30 ASX 62 45 58 41 / 50 30 30 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...CLC LONG TERM....BERDES
Hazardous weather outlook, May 3, 5:26 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 526 AM CDT THU MAY 3 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 526 AM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE THIS MORNING OVER THE MINNESOTA ARROWHEAD AND NORTHERN WISCONSIN. MORE SCATTERED STORMS WILL DEVELOP LATER TODAY. MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS. HOWEVER...A FEW COULD PRODUCE WINDS GUSTS OF 70 MPH AND 1 INCH DIAMETER HAIL. THIS IS ESPECIALLY TRUE IN SOUTHERN AREAS OF THE FORECAST AREA...FROM THE BRAINERD LAKES AREA THROUGH MOST OF NORTHWESTERN WISCONSIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-041030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 526 AM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY. BRISK EAST WINDS WILL DEVELOP ON FRIDAY AND A SMALL CRAFT ADVISORY MAY BE NEEDED. CLC MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 3, 3:06 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
306 AM CDT THU MAY 3 2012
MNZ019-020-037-030845-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
306 AM CDT THU MAY 3 2012
...STRONG THUNDERSTORMS AFFECTING SOUTHERN SAINT LOUIS COUNTY...
AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKEWOOD TWP TO
NEAR FLOODWOOD...MOVING NORTHEAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.
LOCATIONS IMPACTED THROUGH 4 AM INCLUDE...
TAFT... PROSIT... PALMERS...
ISLAND LAKE... CANYON... SILICA...
BOULDER LAKE... MEADOWLANDS... TOIVOLA...
PAYNE... ELMER... SHAW...
LITTLE SWAN... KELSEY... MURPHY LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4731 9181 4692 9180 4688 9189 4689 9305
4736 9303
BERDESSpecial weather statement, May 3, 3:55 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 355 AM CDT THU MAY 3 2012 MNZ012-020-030945- NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE- 355 AM CDT THU MAY 3 2012 ...STRONG THUNDERSTORMS AFFECTING SOUTHERN LAKE COUNTY... AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WHYTE...MOVING NORTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. * THE THUNDERSTORM WILL BE NEAR... FINLAND BY 410 AM... MURPHY CITY BY 415 AM... ISABELLA BY 420 AM... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4778 9103 4746 9103 4723 9146 4752 9165 BERDES
Special weather statement, May 3, 4:10 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
410 AM CDT THU MAY 3 2012
WIZ001-002-006>008-031000-
BAYFIELD-BURNETT-DOUGLAS-SAWYER-WASHBURN-
410 AM CDT THU MAY 3 2012
...STRONG THUNDERSTORMS AFFECTING NORTHWEST WISCONSIN...
AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
MOOSE JUNCTION TO 12 MILES SOUTHWEST OF SHELL LAKE...MOVING EAST AT
35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.
* THUNDERSTORMS WILL BE NEAR...
SPOONER AND SHELL LAKE BY 420 AM...
SOLON SPRINGS AND WASCOTT BY 425 AM...
SARONA AND EARL BY 430 AM...
STANBERRY AND SPRINGBROOK BY 440 AM...
ANGUS BY 445 AM...
STONE LAKE AND BIRCHWOOD BY 450 AM...
HAYWARD BY 455 AM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4564 9217 4572 9217 4572 9224 4638 9215
4637 9134 4563 9142 4563 9215
BERDESSpecial weather statement, May 3, 4:33 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 433 AM CDT THU MAY 3 2012 WIZ001>003-007-008-031015- ASHLAND-BAYFIELD-DOUGLAS-SAWYER-WASHBURN- 433 AM CDT THU MAY 3 2012 ...STRONG THUNDERSTORMS AFFECTING NORTHWEST WISCONSIN... AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF UPPER EAU CLAIRE LAKE TO 6 MILES EAST OF SPRINGBROOK TO 4 MILES WEST OF ANGUS...MOVING EAST AT 40 MPH. THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. * THUNDERSTORMS WILL BE NEAR... NORTHWOODS BEACH AND EDGEWATER BY 440 AM... RESERVE AND LITTLE ROUND LAKE BY 445 AM... COUDERAY AND CABLE BY 450 AM... NEW POST AND DRUMMOND BY 455 AM... RADISSON AND EXELAND BY 500 AM... MASON AND OJIBWA BY 505 AM... WINTER AND CLAM LAKE BY 510 AM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4642 9184 4647 9072 4563 9076 4563 9191 BERDES
Local storm report, May 3, 4:57 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
457 AM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL 14 SSW BRIMSON 47.09N 91.98W
05/03/2012 M0.75 INCH ST. LOUIS MN TRAINED SPOTTER
0425 AM HAIL SARONA 45.71N 91.81W
05/03/2012 M0.50 INCH WASHBURN WI TRAINED SPOTTER
&&
CCHRISTLocal storm report, May 3, 5:39 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
539 AM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND GST 8 S HAYWARD 45.89N 91.48W
05/03/2012 E50 MPH SAWYER WI TRAINED SPOTTER
&&
RBERDESThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:16 AM CDT | Severe Thunderstorm Warning | DLH | Burnett | 44 min |
| May 3, 4:10 AM CDT | Special Weather Statement | DLH | Washburn | 50 min |
| May 3, 4:33 AM CDT | Special Weather Statement | DLH | Sawyer, Washburn | 42 min |
| May 3, 4:47 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Sawyer | 43 min |
| May 3, 5:15 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.